The Ministry of Defence (MoD) is putting soldiers’ mental health at risk by prescribing a drug linked to string of suicides and murders among troops, a former senior medical officer has warned.
British soldiers are being put at risk of developing psychosis by taking an anti-malarial drug that has been banned by the US military, Lt-Col Ashley Croft said.
Lt Col Croft accused the MoD of ignoring repeated warnings over the dangers of the drug
The ban came this month following the massacre of 16 Afghan civilians by a US soldier who was linked to the drug.
Mefloquine, also known as Lariam, has disturbingly been described as a modern-day “Agent Orange” by doctors because of its toxicity and has a long-history of being linked to a number of suicides and murders among troops.
But a spokesman for the Ministry of Defence (MoD) said it continued to prescribe mefloquine on the advice of Public Health England.
Speaking to The Independent, Lt Col Croft accused the MoD of ignoring repeated warnings over the dangers of the drug.
He said the MoD participated in the Medicines Healthcare Regulation Agency's (MHRA) "Yellow Card scheme", where all adverse reactions to any medication are reported directly to the MHRA, which is responsible for investigating any claims.
"For the past 12 years I was saying this is potentially a dangerous drug - most people can take it without problems but a few people will experience difficulties and of those a small number will become psychotic and because there are other alternatives that are safer and just as effective we should move to them but my words fell on deaf ears."
Dr Remington Nevin, a former US army doctor and expert on the psychiatric effects of Lariam described the shocking side-affects of the toxic drug – ranging from internal bleeding to liver, to lung damage.
“As a result of its toxic effects, the drug is quickly becoming the “Agent Orange” of this generation, linked to a growing list of lasting neurological and psychiatric problems including suicide," he said.
A spokeswoman for the Public Health England Advisory Committee on Malaria Prevention (ACMP) said it was not aware of any new information that should change its view of the medicine as an effective anti-malarial.
She said: "Falciparum malaria is a common, preventable and life-threatening infection. The ACMP regularly reviews data on safety and efficacy of all anti-malarials.
"Mefloquine is an extremely effective antimalarial and we are not aware of any new data that alter our view of the safety of mefloquine.
"In line with other international authorities, we will continue to recommend the use of mefloquine as an anti-malarial for travellers following an individual risk assessment."
But Lt Col Croft condemned the ACMP for “promoting this drug as ‘safe.’”
The FDA released an update "regarding neurologic and psychiatric side effects" of the drug in July and gave its label a boxed warning - the most serious kind - about these potential problems.
Other neurologic side effects can include dizziness, loss of balance, or ringing in the ears while it said the psychiatric side effects included feeling anxious, mistrustful, depressed, or having hallucinations.
Neurologic side-effects can occur at any time during its use and can last from months to years after the drug is stopped, or can even be permanent, the FDA warned.
The US military banned its troops from taking Lariam following this advice and after it was linked to the case of one of its soldiers who massacred 16 Afghan civilians.
Staff Sergeant Robert Bales avoided the death penalty by pleading guilty in June to one of the worst atrocities of the Iraq and Afghanistan wars.